Alert archive / Nevada / Wind Chill Advisories in 2016

Wind Chill Advisory 5, NWS Elko, NV

December 26, 2016White Pine County, Nevada

NWS Elko, NV issued this wind chill advisory at Dec 26, 2016, 5:32 PM PST for White Pine County, Nevada. It took effect at Dec 26, 2016, 10:00 PM PST. It was in force for 11 hr.

The area

The counties it named.

The facts

Issued
Dec 26, 2016, 5:32 PM PST (01:32 UTC)
In effect from
Dec 26, 2016, 10:00 PM PST
Expired
Dec 27, 2016, 9:00 AM PST
In force
11 hr
Issued by
NWS Elko, NV

County White Pine County, NV

The radar

The Elko radar (KLRX), 217 km from the middle of the area, began a volume at 01:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Elko, NV (KLKN), launched 00:00Z, 1.5 hours before the alert went out and 170 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Elko, NV at 00:00Z on 2016-12-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Elko, NV at 00:00Z on 2016-12-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1871 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
160 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

232 
WWUS45 KLKN 270132
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
532 PM PST MON DEC 26 2016

...WIND CHILL ADVISORY FOR WHITE PINE COUNTY MONDAY NIGHT AND 
TUESDAY MORNING...

...ANOTHER NIGHT OF CLEAR SKIES WITH COLD AIR MASS OVERHEAD WILL 
LEAD TO EXTREMELY COLD TEMPERATURES. DRAINAGE WINDS 10-15 MPH 
DOWN THE MOUNTAINS IS EXPECTED TO PRODUCE EXTREMELY HAZARDOUS 
WINDCHILL VALUES...

NVZ035-271700-
/O.NEW.KLKN.WC.Y.0005.161227T0600Z-161227T1700Z/
WHITE PINE COUNTY-
INCLUDING THE CITIES OF ELY, RUTH, MCGILL, CONNORS PASS, 
AND GREAT BASIN NATIONAL PARK
532 PM PST MON DEC 26 2016

...WIND CHILL ADVISORY IN EFFECT FROM 10 PM THIS EVENING TO 9 AM
PST TUESDAY...

THE NATIONAL WEATHER SERVICE IN ELKO HAS ISSUED A WIND CHILL
ADVISORY, WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 9 AM PST
TUESDAY. 

* WIND CHILL VALUES...-20F TO -35F WINDCHILL TEMPERATURES ARE
  EXPECTED TONIGHT.

* OTHER IMPACTS...VERY COLD TEMPERATURES WILL RAPIDLY CAUSE
  HYPOTHERMIA AND CAN LEAD TO FROST BITE AND DEATH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS
WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN
FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. 
IF YOU MUST VENTURE OUTDOORS, MAKE SURE YOU WEAR A HAT AND
GLOVES.

&&

$$

DS
1 follow-up statement
896 
WWUS45 KLKN 271633
WSWLKN

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE ELKO NV
833 AM PST TUE DEC 27 2016

NVZ035-271745-
/O.EXP.KLKN.WC.Y.0005.000000T0000Z-161227T1700Z/
WHITE PINE COUNTY-
833 AM PST TUE DEC 27 2016

...WIND CHILL ADVISORY WILL EXPIRE AT 9 AM PST THIS MORNING...

TEMPERATURES HAVE WARMED ACROSS THE WHITE PINE COUNTY AREA,
RESULTING IN WIND CHILLS RISING ABOVE ADVISORY CRITERIA. THEREFORE
THE ADVISORY IS BEING ALLOWED TO EXPIRE AT 9AM. IT WILL STILL BE
VERY COLD OUTSIDE, TAKE PROPER PRECAUTIONS AND BUNDLE UP BEFORE 
VENTURING OUTDOORS.

$$

DS

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind chill advisory went out at Dec 26, 2:22 PM PST, 3 hours 10 minutes earlier.

Area forecast discussion, Dec 26, 2:22 PM PST, 3 hours 10 minutes before
Area Forecast Discussion
National Weather Service Elko NV
222 PM PST Mon Dec 26 2016

.SYNOPSIS...Cold tonight with dry conditions prevailing. A storm
system will stay mainly north of northern Nevada, with isolated
showers north of I-80 for Tuesday, with moderating temperatures
for the rest of the week. A winter system is possible for the
upcoming weekend with light snow and cold temperatures.

&&

.SHORT TERM...Tonight through Thursday. Mainly sunny skies are
evident on satellite this afternoon. The bad news was it did not
affect our temperatures much. It was very cold out there and high
temperatures struggled to get into the teens in some places.
Satellite is showing some high cirrus working southward, which may
help to hold up temperatures some for the overnight period. As
such, did not go as cold as this morning, but still, some areas
will see below zero readings.

Tuesday and Tuesday night. A weak frontal system is forecast to
push across northern Nevada. Not much in the way of snow is
expected, with perhaps a half inch in the valleys of northern Elko
county. Otherwise, it will bring some clouds and afternoon highs
will rebound some to the upper 20s to upper 30s. Lows will be in
the single digits and teens.

Wednesday and Thursday. Heights rise a bit during this period as
weak ridging builds into the area. Conditions are expected to
remain dry with highs in the 30s and lows in the teens.

.LONG TERM...Thursday night through Monday.

Long term period starts off dry Thursday night across the state
but two features are looking to have an impact on the weather for
Friday and Saturday. An amplifying trough off the West Coast
dropping south and a cutoff low off the southern Cali coast
drifting north into southern NV both approach during the day
Friday. Expect snow showers for most of the state starting Friday
night into Saturday, but moisture will be limited over northern
NV. Expect more showers over western and central NV with the cold
front meeting up with remnant moisture from the exiting cutoff.
Models are in better agreement with location and timing of these
features. Another system will impact the west for the end of
weekend into early next week. A broad trough sets up over the west
coast during the period, bringing snow showers for the silver
state. This system is also accompanied by a push of arctic air and
breezy conditions as strong cold front is expected to drop south
across the region on Sunday. Temps on Friday will be above normal
with highs in the upper 30s to lower 40s but drop down into the
20s/30s on the weekend behind the first front and down further
into the teens/20s early next week behind the second front.

&&

.AVIATION...VFR conditions at all terminals for the next 24 hours
with an increase in mid to high clouds as a weak disturbance
clips northern NV. Light winds expected but drainage winds
tonight could range 10-15 KTS at KTPH and KELY.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

86/84/84

Nearby

Wind Chill Advisories in Nevada, 2016Every wind chill advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.